General Question

AudreyB's avatar

Propranalol - heart pain?

Asked by AudreyB (8 points ) August 27th, 2011

Hi! In a nutshell… had thyroiditis – was on 15mg tapazole, and 40 mg propranalol for 2 months, dosage was reduced to 20mg for about 10 days. From day 1 suffered from chest pain, breathlessness, dull ache in heart – but doc said not to worry. How can I not when I’ve never felt like that before??!! Anyway I got on with it but was never at ease. I have now been off the propranalol for 6 days and still there is a dull ache in my heart that comes and goes. On the 2nd night of my reduced dosage 2 weeks ago, I was in A&E at 11pm as I had muscle tremors, pain in my heart and numbness and tingling in my left arm. Blood test for angina was negative. Yesterday I just felt off colour and had a dull ache in my heart for the entire day, yet nothing the day before. This worries me as I’m no longer on the meds…. but should I be making an appointment with a cardiololgist? Was I weaned off too quickly? What, if anything, has anyone else experienced from stopping the use of propranalol?

Observing members: 0 Composing members: 0

8 Answers

JLeslie's avatar

Ache is kind of an unusual description. I am not trying to say you described it incorrectly, just never heard that before.

Here is what I think. Hyperthyroidism, which is what you had when diagnosed, can cause heart pounding, racing, arythmias, an overall feeling of anxiety, trouble sleeping, muscle pain with quick fatigue, hair loss, dry skin, dry eyes.

I am not clear whether your heart troubles started when you first started the med? Or when you started to lower the dose? That would help me understand what might be going on. And, it is just the propranonal that was reduced right? You are still taking the thyroid meds?

Did he lower your dose because the tests showed you hypothyroidism now? Which also can cause muscle pain, and other symptoms.

JLeslie's avatar

Also, propranolol is used for anxiety I think? So you are probably having a bad withdrawal, kind of a rebound anxiety.

Aethelflaed's avatar

@JLeslie Propranalol is a beta-blocker, used for anxiety, high blood pressure, and migraines (and possibly other things).

AudreyB's avatar

Hi JLeslie!

Sorry I should have been more specific…. Propranalol is a beta blocker as you know, which is prescribed in conjunction with meds for hyperthyroid. I am not being treated for anxiety. The thyroiditis was triggered by a nasty stomach virus and the thyroid levels are now normal, but I’m on 10mg Tapazole (thyroid meds) until 12 Sept when I have another blood test to make 100% sure it’s still normal.

The Propranalol: since day 1 of starting with it I’ve experienced a tight chest and a dull pain/ache in my heart that comes and goes. I did tell the gastroenterologist this and he said not to worry. I was on 40mg from 12 June to 4 Aug; then 20mg from 5 Aug until 22 Aug. When I had the lower dosage the chest pain disappeared, and the dull ache in the heart was still there, but much less pronounced. From 22 Aug I have been Prop-free… now I’m not sure if this is a good thing or if I should have moved down to 10mg? Perhaps this is just withdrawal symptoms that will eventually ease off altogether?

The doc says that it’s such a low dose it should not be causing a problem… but some are more sensitive to certain meds than others….

AudreyB's avatar

Hi JLeslie…. thank you for your response by the way!!! much appreciated!!!

JLeslie's avatar

@AudreyB Well, I disagree with your doctor that a low dose won’t cause anything, that is a ridiculous statement. You could even be allergic to some inert ingredient that has nothing to do with the dose. What I think is you should never take that drug again if there is an alternate drug that can do the same job, I think you are allergic/suffer bad side effects from it. Feeling a certain way from day one of a medication pretty much tells me probably the meds caused it. The way to test it is to go off, and then try back on the medication few weeks later, called a retrial, but of course you cannot do that in this case. So, keep this in the back of your mind if you ever need to take the medication again, request a different one, or if the symptoms start up when taking the same medication, immediately request a change in medication. I also think it probably is a withdrawal affecting you now, and it might take a week or two to feel better.

One last question, did you start both drugs at the same time? If so how are you sure which drug caused your side effects.

john65pennington's avatar

I am taking this same medication. You should be seeing a heart doctor.

My cardiologist at Vanderbilt, stated since I retired, he wanted me to have a long and enjoyable rest of my life. He stated the police job had given my heart a run for its money and he wanted to slow down my heartbeat from 80 beats per minute to 60. I have to tell you that this altered my lifestyle in a big way. At first, I could hardly put one foot in front of the other. It took about 3 months for me to adapt to this lifestyle. My brain wants to still be very active, but my heart and propranalol will not allow this. I am stuck with this medication for the rest of my life. I thanked my doctor for his concern.

Propranalol has many uses. I am taking 50 mg in the am and 25 mg at night.

See a heart doctor. not a regular MD.

AudreyB's avatar

@JLeslie – thank you for the information… unfortunately I was in rural southern Thailand at the time and I was very ill (colon colitis, gastritis, and then the thyroiditis) – I should really have gone back insisted on an alternate to Prop. Tapazole side effects are not at all respiratory/heart related. It’s definitely the Prop.

@john65pennington – thank you, and I hope that you find an alternative, after 2 months on 40mg per day my heart rate was down to 53 BPM and I’m 39 years old!! Scary stuff indeed. You could suggest reducing your dosage until you feel a bit better. Halving mine worked wonders.

In Thailand you don’t see GP’s/MD’s you go straight to a specialist. The gastroenterologist in southern Thailand was incredible, and very thorough. The endocrinologist here in Phuket still says it’s not the Prop that is causing it…. – all I DO know is that I am seeing a cardiologist today as I did not have a good night last night (racing heart, tingling in arms, dull ache) – be it the Prop or not, something else is going on and it’s not normal… will report back later.

Take care both of you and have a great day!

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther